Be careful of lies: a six-year-old boy with respiratory distress and decreased level of consciousness.

  • Behdad Gharib Department of Pediatrics, Children's Medical Center, Tehran University of Medical Sciences, Tehran, Iran.
  • Hossein Farshadmoghadam Department of Pediatrics, Children's Medical Center, Tehran University of Medical Sciences, Tehran, Iran.
  • Firozeh Hosseini Department of Pediatric Neurology, Hamadan University of Medical Sciences, Hamadan, Iran.
  • Bahareh Yaghmaie Department of Pediatrics, Children's Medical Center, Tehran University of Medical Sciences, Tehran, Iran.
Keywords: Methadone, Poisoning, Acute confusional state, Autism

Abstract

We reports a six-year-old child with autistic disorder and methadone intoxication. Developmental disorders may mislead the caretakers and doctors to interpret the clinical manifestation and behavioral changes of these patients. Methadone indigestion can be fatal in children even in a tiny amount and cardiac monitoring should be performed at least for the first 24 hours. The pervasive prescription of methadone for detoxification programs and its extensive availability at homes of the addicted parents should point parents, doctors and media to pay more attention to provide safe-home environment for children. 

References

Harrop JE, Harger H, Davies H. Potentially fatal overdose of methadone in a child known to have learning difficulties. Pediatr Perinat Drug Ther 2005;6(3):139-41.

Aronow R, Sashi PD, Woolley PV. Childhood poisoning: an unfortunate consequence of methadone availability. JAMA 1972;219(3):321-4.

Garrido MJ, Troconiz IF. Methadone: a review of its pharmacokinetics/pharmacodynamic properties. Pharmacol Toxicol Meth 2000;42(2):61-6.

Vormfelde SV, Poser W. Death attributed to methadone. Pharmacopsychiatry 2001;34(6):217-22.

O'Donnell KA, Burns Ewald M. Poisonings. In: Kliegman RM, Stanton BF, St. Geme III GW, et al, editors. Nelson Textbook of Pediatrics. 9th ed. Santa Barbara, California: Elsevier; 2011: p. 261.

Glatstein M, Finkelstein Y, Scolnik D. Accidental methadone ingestion in an infant: case report and review of the literature. Pediatr Emerg Care 2009;25(2):109-11.

Alotaibi N, Sammons H, Choonara I. Methadone toxicity in children. Arch Dis Child 2012;97(5):e1.

Krantz MJ, Martin J, Stimmel B, et al. QTc interval screening in methadone treatment. Ann Intern Med 2009;150(6):387-95.

Berdine HJ, Nesbit SA. Equianalgesic dosing of opioids. J Pain Palliat Care Pharmacother 2006;20(4):79-84.

Fung HT, Cheung KH, Lam SK, et al. A case of unintentional methadone overdose followed by hypoglycaemia. Hong Kong J Emerg Med 2o11;18(4):239-42.

How to Cite
1.
Gharib B, Farshadmoghadam H, Hosseini F, Yaghmaie B. Be careful of lies: a six-year-old boy with respiratory distress and decreased level of consciousness. Acta Med Iran. 52(6):481-483.
Section
Articles